Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 18, 2003, 6:46 PM EDT for Screven County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2003, 6:46 PM EDT (22:46 UTC)
- Expired
- Apr 18, 2003, 7:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 61 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 182246
SVRCHS
GAC251-182315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT FRI APR 18 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCREVEN COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 715 PM EDT
* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 2 MILES SOUTHWEST OF ALTMAN...OR ABOUT 3 MILES SOUTHWEST OF
SYLVANIA...MOVING SOUTH AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ALTMAN AND SYLVANIA...
HUNTERS...
CAPTOLO...
DOVER...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3269 8177 3278 8177 3278 8155 3250 8154
3256 8170 3261 8177
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:23 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 18, 2:23 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT FRI APR 18 2003
PUBLIC...VERY INTERESTING VISUAL SATELLITE LOOP THIS AFTERNOON.
BACKDOOR FRONT WRAPS AROUND OUR FORECAST AREA JUST TO THE NORTH AND
WEST. MAIN SURGE WITH THE FRONT TODAY HAS BEEN TOWARD THE SOUTHWEST
ACROSS UPSTATE SOUTH CAROLINA AND ADJACENT NORTHEAST GEORGIA. SO FAR
ONLY WIDELY SCATTERED CONVECTION HAS DEVELOPED IN THE FORECAST AREA.
EXPECT ACTIVITY TO DIE OUT THIS EVENING WITH LOSS OF DAYTIME
HEATING. WILL CARRY SLIGHT CHANCE EVENING POPS ALL AREAS. WITH FRONT
CLOSE BY...WILL HAVE TO KEEP AN EYE ON IT TONIGHT IN CASE IT SURGES
SOUTH INTO PART OF OUR AREA WITH NIGHTTIME COOLING. IN ANY
EVENT...FRONT WILL WASH OUT THIS WEEKEND WITH NARROW SURFACE HIGH
ALONG THE EAST COAST AND UPPER RIDGE AXIS MOVING OVERHEAD. PLAN ON
KEEPING THE WEEKEND DRY. SURFACE RIDGE WILL EVENTUALLY GET SQUEEZED
OUT SUNDAY INTO MONDAY IN BETWEEN FRONT COMING IN FROM THE WEST AND
LARGE SURFACE/UPPER LOW SPINNING OFF THE EAST COAST. WILL BRING
CHANCE POPS BACK IN FOR MONDAY WITH COLD FRONT SWEEPING THROUGH.
COOLER AND DRIER FOR THE MIDDLE PART OF NEXT WEEK WITH WEST TO
NORTHWEST FLOW SURFACE AND ALOFT. SOUTHERN STREAM SYSTEM HEADED THIS
WAY FOR LATE IN THE WEEK. JUST CHANCE POPS FOR NOW.
MARINE...WILL SHIFT WINDS TO NE OVER THE WATERS TONIGHT INTO EARLY
SAT AS BACK DOOR FRONT MOVES S...RIDGE DROPS DOWN THE COAST AND LOW
PRES DEVELOPS NEAR BERMUDA. MAINLY DIURNAL SHIFTS TO THE WINDS THEN
FOR THE NEXT FEW DAYS. ON MON...WINDS SHOULD BECOME SRLY IN RESPONSE
TO APPROACHING FRONTL BNDRY. GFS THEN CANNOT MAKE UP ITS MIND WHEN
COLD FRONT SHOULD MOVE OFF THE COAST. WILL GO ALONG WITH NCEP MED
RANGE GUID AND SHIFT WINDS TO WRLY BEHIND FRONT TUE NIGHT INTO WED
WHICH IS A LITTLE SLOWER THAN CURRENT FCST. BIG QUES REMAINS ABOUT
WHEN SEAS WILL GET TO SMALL CRAFT ADVISORY CRITERIA THE NEXT COUPLE
OF DAYS AS E TO NE FLOW CONTINUES OVER THE WATERS. NO STRONG REASON
TO GO AGAINST WAVEWATCH OTHER THAN THE FACT THAT IT IS SLIGHTLY LOW
WITH BUOY 41004 AT THE CURRENT TIME...SO WILL BRING SEAS UP TO SMALL
CRAFT ADVISORY LEVELS SAT EVENING.
WILL GO WITH SHALLOW COASTAL FLOODING HEADLINE AGAIN THIS EVENING AS
FCST TIDE LEVELS ARE ONLY A COUPLE OF TENTHS OF A FOOT BELOW
CRITICAL LEVELS. DEPARTURES ARE EXPECTED TO BE AROUND 5 OR 6 TENTHS
ABOVE FCST VALUES.
.CHS...
GA...SHALLOW COASTAL FLOODING THIS EVENING AROUND TIME OF HIGH TIDE
GAZ117-119-139-141-AMZ354.
SC...SHALLOW COASTAL FLOODING THIS EVENING AROUND TIME OF HIGH TIDE
SCZ047>050-AMZ330-350-352.
HSA/SFHazardous weather outlook, Apr 18, 3:54 AM EDT, 14 hours 52 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>050-180945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 354 AM EDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AND THE OGEECHEE RIVER AT MIDVILLE...EDEN SCARBORO AND DOVER. A RIVER FLOOD WARNING IS ALSO IN EFFECT FOR THE OHOOPEE RIVER AT REIDSVILLE...THE SAVANNAH RIVER AT BURTONS FERRY AND CLYO AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .RIVER FLOODING...MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS ALL OF THE ABOVE MENTIONED RIVERS THROUGH MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. SCW
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 6:22 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.